Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 20, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 25, 2023, 3:32 PM EDT for 6 counties in Michigan. It took effect at Aug 26, 2023, 3:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2023, 3:32 PM EDT (19:32 UTC)
- In effect from
- Aug 26, 2023, 3:00 PM EDT
- Expired
- Aug 27, 2023, 1:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WHUS43 KGRR 251932 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 332 PM EDT Fri Aug 25 2023 MIZ037-043-071-260345- /O.NEW.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/ Mason-Oceana-Van Buren- 332 PM EDT Fri Aug 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Van Buren counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers may see waves reaching 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
692 WHUS43 KGRR 260720 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 320 AM EDT Sat Aug 26 2023 MIZ037-043-071-261530- /O.CON.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/ Mason-Oceana-Van Buren- 320 AM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Van Buren counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers may see waves reaching 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
562 WHUS43 KGRR 261504 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1104 AM EDT Sat Aug 26 2023 MIZ037-043-071-262315- /O.CON.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/ Mason-Oceana-Van Buren- 1104 AM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Van Buren counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers may see waves reaching 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
234 WHUS43 KGRR 261856 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 256 PM EDT Sat Aug 26 2023 MIZ037-043-071-270300- /O.CON.KGRR.BH.S.0020.230826T1900Z-230827T0500Z/ Mason-Oceana-Van Buren- 256 PM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT SUNDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Van Buren counties. * WHEN...From Saturday afternoon through late Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers may see waves reaching 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
331 WHUS43 KGRR 262317 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 717 PM EDT Sat Aug 26 2023 MIZ050-056-064-270500- /O.EXA.KGRR.BH.S.0020.000000T0000Z-230827T0500Z/ Muskegon-Ottawa-Allegan- 717 PM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 1 AM EDT SUNDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon, Ottawa and Allegan counties. * WHEN...From Saturday evening into Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds of 15 to 25 mph have built waves into the 3 to 5 foot range this evening. Dangerous swimming conditions will be present at least through sunset. Winds and waves will diminish later this evening and especially overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-071-270500- /O.CON.KGRR.BH.S.0020.000000T0000Z-230827T0500Z/ Mason-Oceana-Van Buren- 717 PM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT SUNDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Van Buren counties. * WHEN...From Saturday evening into Saturday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds of 15 to 25 mph have built waves into the 3 to 5 foot range this evening. Dangerous swimming conditions will be present at least through sunset. Winds and waves will diminish later this evening and especially overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
928 WHUS43 KGRR 270242 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1042 PM EDT Sat Aug 26 2023 MIZ037-043-050-056-064-071-270500- /O.CON.KGRR.BH.S.0020.000000T0000Z-230827T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1042 PM EDT Sat Aug 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT SUNDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 1 AM EDT Sunday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves remain in the 3 to 5 foot range late this evening, but winds and waves are expected to subside overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 1:33 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 25, 1:33 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 133 PM EDT Fri Aug 25 2023 LATEST UPDATE... Aviation .UPDATE... Issued at 1132 AM EDT Fri Aug 25 2023 We add drizzle to the forecast today. Low level convergence has increased resulting in more widespread low clouds and even some drizzle. Today will also feature more clouds and max temperatures a few degrees lower than what we currently have in the forecast. The update will reflect these changes. && .SHORT TERM...(Today through Saturday) Issued at 337 AM EDT Fri Aug 25 2023 The main focus in the short term is low cloud trends and light precipitation potential as moist low level north/northeast flow prevails. Guidance and low level RH progs are indicating that stratus and occasional drizzle may tend to dominate both today and Saturday-- until the sfc high builds in late in the weekend. While the most widespread cloudiness and lowest ceilings will favor the overnight and morning hours, considerable clouds could linger into the afternoon hours as well both days. Diurnal effects should promote at least some breaks and areas of sunshine by late in the day into the evening hours. Not as warm today with highs around 80 but still on the humid side as dew points remain elevated near 70. Some improvement on Saturday as high temps and dew points lower 5 degrees or so. .LONG TERM...(Saturday night through Thursday) Issued at 337 AM EDT Fri Aug 25 2023 -- Unsettled with rain Monday night/Tuesday -- Forecast pattern has remained consistent through several model forecast cycles now. The western Great Lakes can expect a digging and sharpening upper trough that will bring the best rain chances during the day Tuesday centered over the northeast forecast area. There is growing ECMWF ensemble membership (greater than 80 percent) advertising rainfall during this time. This is substantially greater implied probability than the chance PoPs we currently have. QPF amounts also have crept upwards towards one to two tenths of an inch. To be sure, this is not an impactful looking event, but one that seems increasingly dialed in with respect to expectations. At least some light lake effect rain into Tuesday night looks favorable given cyclonic flow, cold air advection, and optimal flow trajectories oriented with the long axis of Lake Michigan. This would affect only our far southwestern forecast area for the most part. -- Growing confidence for a dry second half of the work week -- We continue to see a good signal for dry conditions from Wednesday through Friday thanks to a prolonged period of confluent northwesterly flow aloft and associated surface pressure ridging. A gradual transition to fast zonal aloft will reduce predictability for precipitation just in time for the start of next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 130 PM EDT Fri Aug 25 2023 The abundant low level moisture is forecast to mix out somewhat this afternoon allowing conditions to go to VFR. However later tonight as the low levels cool off and humidity levels increase, we could see a return of low clouds and some fog. As temperatures start to climb Saturday morning, the ceilings and visibilities will climb once again diminishing any IFR or lower conditions around. && .MARINE... Issued at 337 AM EDT Fri Aug 25 2023 Areas of fog possible on Lake Michigan this morning, but some improvement in visibilities expected this afternoon due to increasing north winds of 10 to 15 kts. We may need a small craft advisory and beach hazards statement for Saturday due to further increase in northerly winds to 15-25 kts, related to advancing sfc high scenario. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...MJS SHORT TERM...Meade LONG TERM...TJT AVIATION...MJS MARINE...Meade
Hazardous weather outlook, Aug 25, 4:07 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 407 AM EDT Fri Aug 25 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 407 AM EDT Fri Aug 25 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 407 AM EDT Fri Aug 25 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of dense fog may impact Lake Michigan at times today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves may become hazardous to boaters and beachgoers on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 25, 12:48 PM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1248 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Lightning Holt 42.64N 84.53W
08/24/2023 Ingham MI Emergency Mngr
County Emergency Management reports a house
caught fire after being struck by lightning.
Time estimated via radar.
0803 PM Tstm Wnd Dmg Sand Lake 43.29N 85.52W
08/24/2023 Kent MI Public
Multiple large branches down. Time estimated
via radar.
0817 PM Tstm Wnd Dmg 3 SSE Comstock Park 43.01N 85.66W
08/24/2023 Kent MI Broadcast Media
Multiple large trees down. Time estimated
via radar.
0820 PM Tstm Wnd Dmg 2 W Belmont 43.07N 85.65W
08/24/2023 Kent MI Broadcast Media
Roof off of well built home. Camper flipped.
Numerous homes with window and siding damage
in Scotview Dr. Neighborhood. Possible
Tornado. Time estimated via radar.
0834 PM Tstm Wnd Dmg Lowell 42.93N 85.35W
08/24/2023 Kent MI Public
Multiple trees down on Arrowhead Gold
Course. Time estimated via radar.
0834 PM Tstm Wnd Dmg 2 WNW Lowell 42.94N 85.37W
08/24/2023 Kent MI Public
Numerous trees down across Foreman St. Time
estimated via radar.
0835 PM Tstm Wnd Dmg 5 SSE Grattan 43.01N 85.35W
08/24/2023 Kent MI Public
Multiple large trees down.
0845 PM Tstm Wnd Dmg 3 NE Clarksville 42.87N 85.20W
08/24/2023 Ionia MI NWS Employee
Over 30 pine trees down at Morrison Lake
Golf Course. Time estimated via radar.
0850 PM Tstm Wnd Dmg 2 SSE Portland 42.84N 84.89W
08/24/2023 Ionia MI Public
Multiple trees damaged between Peake Rd. and
Butler Rd. Time estimated via radar.
0910 PM Tstm Wnd Dmg Grand Ledge 42.75N 84.75W
08/24/2023 Eaton MI Local Official
City of Grand Ledge reports numerous wires
and trees down across the city. Time
estimated via radar.
0910 PM Tstm Wnd Dmg Saint Johns 43.00N 84.56W
08/24/2023 Clinton MI Public
Numerous trees and limbs down in Saint
Johns. Time estimated via radar.
0910 PM Tstm Wnd Dmg 3 SE Grand Ledge 42.73N 84.70W
08/24/2023 Eaton MI NWS Employee
Large tree down across Nixon Rd. Numerous
wires and large branches down. Time
estimated via radar.
0911 PM Tstm Wnd Dmg 1 WSW Wacousta 42.82N 84.72W
08/24/2023 Clinton MI Public
Multiple trees and limbs down.
0912 PM Tstm Wnd Dmg Potterville 42.63N 84.75W
08/24/2023 Eaton MI Public
Trees and limbs down across Potterville.
Time estimated via radar.
0915 PM Tstm Wnd Dmg 1 NNW Waverly 42.75N 84.63W
08/24/2023 Eaton MI Public
Multiple 4 inch diameter healthy branches
down. Time estimated via radar.
0915 PM Tstm Wnd Dmg 1 W Lansing 42.71N 84.58W
08/24/2023 Ingham MI Public
Multiple large branches down in Colonial
Village neighborhood. Time estimated via
radar.
0915 PM Tstm Wnd Dmg 1 NW Dimondale 42.66N 84.66W
08/24/2023 Eaton MI Public
Multiple trees uprooted onto homes in the
Windsor Estates Mobile Home Park.
0922 PM Tstm Wnd Dmg Okemos 42.71N 84.41W
08/24/2023 Ingham MI Public
Multiple large trees down in Okemos. Time
estimated via radar.
0928 PM Tstm Wnd Dmg Aurelius 42.53N 84.52W
08/24/2023 Ingham MI Public
Several large trees down damaging a chicken
coop. Time estimated via radar.
0935 PM Tstm Wnd Dmg Leslie 42.45N 84.43W
08/24/2023 Ingham MI Public
Multiple trees and limbs down across Leslie.
Time estimated via radar.
0940 PM Tstm Wnd Dmg 3 NW Marengo 42.30N 84.89W
08/24/2023 Calhoun MI Fire Dept/Rescue
Marengo Twp. Fire reports multiple large
trees down. Time estimated via radar.
&&
ThomasLocal storm report, Aug 25, 1:46 PM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
146 PM EDT Fri Aug 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tornado 4 WNW Comstock Park 43.06N 85.74W
08/24/2023 Kent MI NWS Storm Survey
Path Length 8.7 miles. Path Width 100 yards.
Maximum Estimated windspeed 110 mph.
&&
EOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:07 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 53 min |
| Aug 24, 8:22 PM EDT | Tornado Warning | GRR | Kent | 23 min |
| Aug 24, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 36 min |
| Aug 24, 8:51 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 54 min |
| Aug 24, 8:52 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 38 min |
| Aug 24, 9:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 28 min |
| Aug 24, 9:25 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Aug 24, 9:33 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 57 min |
| Aug 24, 9:34 PM EDT | Tornado Warning | GRR | Ingham | 11 min |
| Aug 24, 9:50 PM EDT | Areal Flood Advisory | GRR | Ingham | 3 hr |
| Aug 25, 3:31 PM EDT | Small Craft Advisory | GRR | 33 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.